Massachusetts, 2005

Flood in Massachusetts, November 30, 2005

November 30, 2005 · NWS ALY · 1 event in 1 county or zone

A cold front moved from near western New York on the morning of November 29 to central New England at daybreak on Nov 30. 5 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A cold front moved from near western New York on the morning of November 29 to central New England at daybreak on Nov 30. There was widespread rainfall in western Massachusetts on November 29 and 30 of between 1 and 1.5 inches. This rainfall was preceded by 2 days of snow melt that brought the rivers up 1 to 2 feet. The combined runoff resulted in widespread minor flooding at the end of November.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Nov 30, 9:50 AM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Nov 30, 9:50 AM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
950 AM EST WED NOV 30 2005

.950 AM UPDATE...UPDATE TO DROP FFA.  WILL MENTION ONGOING FLOODING
BUT IT IS BEGINNING TO WIND DOWN. TEMPERATURE TRENS UPDATED.
ZFP/GRIDS SOON.

&&

.645 AM UPDATE...SHORT TERM (TODAY)...WILL UPDATE FORECASTS TO
SIGNIFICANTLY LOWER THE POPS FOR ANY LINGERING SHOWERS THIS MORNING
AND AFTERNOON. RADAR SHOWS PCPN HAS JUST ABOUT ENDED/MOVED OUT. REST
OF FORECAST UNCHANGED.

&&

.PREV DISCUSSION...

SHORT TERM (TODAY THROUGH FRIDAY)...AS MUCH AS 3-4 INCHES OF RAIN
HAS FALLEN IN THE CATSKILLS...SOUTHERN GREENS AND BERKSHIRES
OVERNIGHT WITH MANY FLOOD WARNINGS CURRENTLY IN EFFECT. STILL
MONITORING SLOWER RESPONDING STREAMS AND AREAS DOWNSTREAM OF MAJOR
RESERVOIRS FOR FURTHER FLOOD WARNINGS...SO WILL CONTINUE THE FLOOD
WATCH EVEN THOUGH MOST OF THE RAIN WILL BE OVER WITH BY 5 TO 6 AM.

WILL TAPER OFF THE SHOWERS/RAIN FROM WEST TO EAST WITH ONLY A
CHANCE OR SLIGHT CHANCE OF SHOWERS BY THIS AFTERNOON.

SMALL RIDGE WILL TRY TO BUILD INTO THE AREA TONIGHT AND THURSDAY
WITH DRY WEATHER PREVAILING. A STRONG SURFACE LOW DEVELOPS OVER
EASTERN MAINE BY THURSDAY NIGHT IN RESPONSE TO AN UPPER LEVEL TROF
MOVING EAST THROUGH THE GREAT LAKES. THIS WILL RESULT IN AN
INCREASINGLY STRONG CYCLONIC FLOW OF COLD AIR ACROSS THE REGION BY
FRIDAY. IN RESPONSE TO THE UPPER LOW PASSAGE THURSDAY NIGHT...WILL
INCLUDE A CHANCE OF SNOW SHOWERS THROUGH FRIDAY...WITH SNOW SHOWERS
LIKELY IN LAKE ENHANCED AREAS EAST OF LAKE ONTARIO.

&&

.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...LEFT EARLIER FORECAST
UNCHANGED FOR THIS PERIOD.

&&

.AVIATION....WIDESPREAD MVFR CONDITIONS IN THE EARLY MORNING HOURS
WITH SOME IFR OVER HIGHER ELEVATIONS ESPECIALLY EAST OF THE HUDSON
RIVER. CONDITIONS WILL IMPROVE TO VFR FROM WEST TO EAST THIS MORNING
AND SHOULD BE VFR OVER MOST OF THE REGION BY NOONTIME. MVFR AND
ISOLATED IFR MAY CONTINUE OVER HIGHER TERRAIN INTO THE EVENING
HOURS. WINDS WILL GENERALLY BE FROM THE WEST 5 TO 15 MPH.

&&

.HYDROLOGY...AS MUCH AS 3-4 INCHES OF RAIN HAS FALLEN IN THE
CATSKILLS...SOUTHERN GREENS AND BERKSHIRES OVERNIGHT WITH MANY FLOOD
WARNINGS CURRENTLY IN EFFECT. SEE CURRENT FLOOD WARNINGS AND
STATEMENTS. STILL MONITORING SLOWER RESPONDING STREAMS AND AREAS
DOWNSTREAM OF MAJOR RESERVOIRS FOR FURTHER FLOOD WARNINGS...SO WILL
CONTINUE THE FLOOD WATCH EVEN THOUGH MOST OF THE RAIN WILL BE OVER
WITH BY 5 TO 6 AM.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE
MA...NONE
NY...NONE
VT...NONE

&&
Hazardous weather outlook, Nov 30, 5:05 AM EST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
505 AM EST WED NOV 30 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-011200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
505 AM EST WED NOV 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON. SEE FLOOD WATCH
STATEMENT FOR DETAILS. ALSO SEE FLOOD WARNING STATEMENTS FOR
FLOODING THAT IS ALREADY OCCURRING.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...REPORTS
OF RAINFALL OF MORE THAN AN INCH...NEAR BANKFULL OR ABOVE BANKFULL
RIVERS SHOULD BE REPORTED TO THE NATIONAL WEATHER SERVICE AT
ALBANY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Northern Berkshire

When
November 30, 11:45 AM EST to 12:00 PM EST
Where
Northern Berkshire forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.717, -70.117

On November 30, minor flooding occurred on the Hoosic River at Williamstown. The flood crest of 9.02 feet was barely above the 9.0 foot flood stage. It occurred at 11:46 AM EST.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485560.